Consumer medicine information

Orudis Suppositories

Ketoprofen

BRAND INFORMATION

Brand name

Orudis SR Capsules and Suppositories

Active ingredient

Ketoprofen

Schedule

S4

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using Orudis Suppositories.

What is in this leaflet

This leaflet answers some common questions about Orudis suppositories.

It does not contain all the available information. It does not take the place of talking to your doctor or pharmacist.

All medicines have risks and benefits. Your doctor has weighed the risks of you using this medicine against the benefits they expect it will have for you.

If you have any concerns about using this medicine, ask your doctor or pharmacist.

Keep this leaflet with the medicine. You may need to read it again.

What Orudis suppositories are used for

Orudis suppositories relieve pain and reduces inflammation (swelling, redness and soreness) that may occur in rheumatoid arthritis or osteoarthritis.

Orudis suppositories are used to treat the symptoms of rheumatoid arthritis and osteoarthritis. Although Orudis suppositories can relieve the symptoms of pain and inflammation, they will not cure your condition.

Orudis suppositories belongs to a family of medicines called Non-Steroidal Anti-Inflammatory Drugs (NSAIDs). These medicines work by relieving pain and inflammation.

Your doctor, however, may prescribe Orudis suppositories for another purpose.

Ask your doctor if you have any questions about why it has been prescribed for you.

Orudis suppositories are not recommended for use in children as there have been no studies of its effects in children.

This medicine is only available with a doctor's prescription.

Before you use it

When you must not use it

Do not use Orudis suppositories if you have:

  • a peptic ulcer (eg. a stomach ulcer), a recent history of one, or have had peptic ulcers before
  • problems with your heart
  • severe kidney or liver disease

Do not use Orudis suppositories if you are allergic to it or any of the ingredients listed at the end of this leaflet.

Do not use Orudis suppositories if you are in your third trimester of pregnancy.

Do not use Orudis suppositories if you are allergic to aspirin or any other anti-inflammatory medicines.

Many medicines used to treat headache, period pain and other aches and pains contain aspirin or anti-inflammatory medicines. If you are not sure if you are taking any of these medicines ask your pharmacist.

Some symptoms of an allergic reaction include skin rash, itching, shortness of breath or swelling of the face, lips or tongue, which may cause difficulty in swallowing or breathing.

Do not give Orudis suppositories to a child or adolescent. The safety and effectiveness of Orudis suppositories in children has not been established.

Do not use it if you are pregnant or intend to become pregnant. It may affect your developing baby if you take it during pregnancy.

Do not use it if you are breastfeeding or planning to breastfeed. Orudis passes into breast milk and there is a possibility your baby may be affected.

Do not use it after the expiry date (EXP) printed on the pack. If you use it after the expiry date has passed, it may not work as well.

Do not use it if the packaging is damaged or shows signs of tampering.

Before you start to use it

Tell your doctor or pharmacist if you have allergies to:

  • any of the ingredients listed at the end of this leaflet
  • any other medicines including aspirin and other anti-inflammatory medicines
  • any other substances, such as foods, preservatives or dyes

Tell your doctor if you are pregnant or intend to become pregnant. Like most medicines of this kind, Orudis suppositories are not recommended to be used during pregnancy. Your doctor will discuss the risks and benefits of using it if you are pregnant.

Tell your doctor if you are breast-feeding or planning to breast-feed.

Tell your doctor if you have or have had any medical conditions, especially the following:

  • heartburn, indigestion, stomach ulcer or other stomach problems
  • bowel or intestinal problems such as ulcerative colitis
  • kidney or liver disease
  • high levels of potassium in your blood
  • eye problems
  • high blood pressure or heart problems
  • swelling of hands, ankles or feet
  • a tendency to bleed or other blood problems
  • asthma or a history of asthma
  • skin problems or a history skin problems or allergic reactions

Tell your doctor if you currently have an infection. If you use Orudis suppositories while you have an infection, Orudis suppositories may hide some of the signs of an infection. This may make you think, mistakenly, that you are better or that it is not serious.

Tell your doctor if you plan to have surgery.

If you have not told your doctor about any of the above, tell them before you use Orudis suppositories.

Taking other medicines

Tell your doctor or pharmacist if you are taking any other medicines, including any that you buy without a prescription from your pharmacy, supermarket or health food store.

Some medicines may interfere with each other. These include:

  • aspirin, salicylates or other NSAID (anti-inflammatory) medicines
  • anticoagulants such as warfarin, and other medicines used to stop blood clots and improve blood flow
  • medicines used to treat some types of depression or epilepsy (eg. lithium)
  • certain medicines used to treat cancer and arthritis such as methotrexate
  • diuretics, also called fluid or water capsules
  • trimethoprim, a medicine used to prevent or treat urinary tract infections
  • medicines used to treat high blood pressure or various heart conditions
  • probenecid, a medicine used to treat gout
  • pentoxifylline (oxpentifylline), a medicine used to improve the circulation of the blood
  • medicines used to help prevent organ transplant rejection or certain problems with the immune system (eg. ciclosporin, tacrolimus)
  • steroids
  • some medicines used to treat depression (eg. SSRIs type)
  • some medicines used to treat HIV (eg. tenofovir)
  • some contraceptive devices (eg intrauterine devices)

These medicines may be affected by Orudis, or may affect how well it works. You may need to use different amounts of your medicine, or take different medicines. Your doctor will advise you.

Your doctor or pharmacist has more information on medicines to be careful with or to avoid while using Orudis suppositories.

How to use it

How much to use

The usual dose for this medicine is one suppository (100mg) at night.

Your doctor may have prescribed a different dose.

If required, Orudis capsules may also be taken during the day only as directed by your doctor.

Ask your doctor or pharmacist if you are unsure of the correct dose for you. They will tell you exactly how much to use.

Follow the instructions they give you. If you use the wrong dose, Orudis suppositories may not work as well and your problem may not improve.

How to use it

Orudis suppositories should be inserted into the back passage at night.

When to take it

Use Orudis suppositories at about the same time each day.

If you are not sure when to take it, ask your doctor or pharmacist.

How long to take it

Depending on your condition, you may need to use Orudis suppositories for a few days, a few weeks or for longer periods.

Continue using your medicine for as long as your doctor or pharmacist tells you.

As with other NSAID medicines, if you are using Orudis for arthritis, it will not cure your condition but it should help to control pain, swelling and stiffness. If you have arthritis, Orudis should be taken every day for as long as your doctor prescribes.

Ask your doctor or pharmacist if you are not sure how long to take the medicine for.

If you forget to use it

If it is almost time for your next dose, skip the dose you missed and take the next dose when you are meant to.

Do not take a double dose to make up for the dose you have missed.

If you are not sure what to do, ask your doctor or pharmacist.

If you have trouble remembering when to take your medicine, ask your pharmacist for hints.

If you take too much (overdose)

Immediately telephone your doctor, or the Poisons Information Centre (telephone Australia 13 11 26 or New Zealand 0800 POISON or 0800 764766), or go to Accident and Emergency at your nearest hospital, if you think you or anyone else may have taken too much Orudis suppositories.

Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention.

While you are using it

Things you must do

Tell all the doctors, dentists and pharmacists who are treating you that you are using Orudis suppositories.

If you are about to be started on any new medicine, tell your doctor and pharmacist that you are using Orudis suppositories.

If you plan to have surgery that needs a general anaesthetic, tell your doctor or dentist that you are using this medicine.

If you become pregnant while you are using this medicine, stop using it and tell your doctor or pharmacist immediately.

If you get an infection while using Orudis suppositories, tell your doctor. Orudis suppositories may hide the some of the signs of an infection and may make you think, mistakenly, that you are better or that it is not serious. Signs of an infection may include fever, pain, swelling, redness.

Things you must not do

Do not use more than the recommended dose unless your doctor tells you to.

Do not give this medicine to anyone else, even if they have the same condition as you.

Do not use this medicine to treat any other complaints unless your doctor tells you to.

Do not stop using Orudis suppositories, or lower the dosage, without checking with your doctor or pharmacist.

Things to be careful of

Be careful driving or operating machinery until you know how Orudis affects you. It may cause dizziness or light-headedness in some people, especially after the first dose. Make sure you know how you react to it before you drive a car, operate machinery, or do anything else that could be dangerous if you feel dizzy.

Be careful if you are over 65 and unwell or taking other medicines.

Things that may help your condition

Some self-help measures suggested below may help your condition.

Talk to your doctor, physiotherapist or pharmacist about them:

Weight and diet
Your doctor may suggest losing some weight to reduce the stress on your joints. Eat a healthy diet which includes plenty of fresh vegetables, fruit, bread, cereals and fish. Also eat less fat and sugar.

Exercise
Regular exercise may be recommended by your doctor or physiotherapist to help keep or improve movement and strengthen muscles. Before starting any exercise, ask your doctor or physiotherapist about the best kind of program for you.

Rest
Rest is important and is usually balanced with exercise and activity. Rest is needed when joints are hot, swollen or painful.

Heat
Hot showers or baths may help to ease the pain and relax the muscles that can become tense with arthritis. Your physiotherapist or doctor can prescribe other forms of heat treatment.

Physical aids
Are available to help with daily household tasks. For example, there are gadgets and aids to help turn on taps, remove screw tops, pick up objects and handles can be fitted in bathrooms. Ask your doctor to give you information.

Side effects

All medicines have some unwanted side effects. Sometimes they are serious, but most of the time they are not. Your doctor or pharmacist has weighed the risks of using this medicine against the benefits they expect it will have for you.

Do not be alarmed by this list of possible side effects. You may not experience any of them.

Tell your doctor or pharmacist as soon as possible if you do not feel well while you are using Orudis suppositories.

It helps most people with condition, but it may have unwanted side effects in a few people. If you are over 65 years of age you may have an increased chance of getting side effects.

Tell your doctor or pharmacist if you notice any of the following and they worry you:

  • stomach upset including nausea (feeling sick), vomiting, heartburn, indigestion, cramps
  • loss of appetite
  • constipation, diarrhoea, pain in the stomach, wind
  • ulcers
  • dizziness
  • drowsiness
  • headache
  • disorientation
  • buzzing or ringing in the ears
  • dry or itchy skin
  • rash
  • sore or dry mouth or tongue
  • weight loss

These are mild side effects of this medicine and usually short-lived.

Tell your doctor or pharmacist as soon as possible if you notice any of the following:

  • severe pain or tenderness in the stomach
  • fever, stiff neck, bright lights hurting the eyes, drowsiness or confusion, and nausea and vomiting
  • eye problems such as blurred vision, sore red eyes, itchy eyes, or fluid build up in the eyelids
  • fast or irregular heartbeats, also called palpitations
  • bleeding or bruising more easily than normal, reddish or purplish blotches under the skin
  • signs of anaemia, such as tiredness, being short of breath, and looking pale
  • a change in the colour of urine passed, blood in the urine
  • a change in the amount or frequency of urine passed, burning feeling when passing urine

These are serious side effects. You may need medical attention.

Tell your doctor immediately, or go to Accident and Emergency at your nearest hospital if you notice any of the following:

  • vomiting blood or material that looks like coffee grounds
  • bleeding from the back passage, black sticky bowel motions (stools) or bloody diarrhoea
  • asthma, wheezing, shortness of breath
  • sudden or severe itching, skin rash, hives
  • pain or tightness in the chest
  • Worsening of heart failure (symptoms of heart failure include shortness of breath, tiring easily after light exercise and swollen ankles & feet).

These may be serious side effects of Orudis suppositories. You may need urgent medical attention. Serious side effects are uncommon.

If any of the following happen, stop using this medicine and tell your doctor immediately, or go to Accident and Emergency at your nearest hospital:

  • swelling of the face, lips, mouth or throat, which may cause difficultly in swallowing or breathing
  • hives
  • fainting

These are very serious side effects. If you have them, you may have had a serious allergic reaction to Orudis suppositories. You may need urgent medical attention or hospitalisation.

These side effects are very rare.

Tell your doctor or pharmacist if you notice anything else that is making you feel unwell. Other side effects not listed above may occur in some consumers.

Do not be alarmed by this list of possible side effects. You may not experience any of them.

Ask your doctor or pharmacist to answer any questions you may have.

After using it

If you have any queries about any aspect of your medicine, or any questions regarding the information in this leaflet, discuss them with your doctor or pharmacist.

Storage

Keep your suppositories in the pack until it is time to take them. If you take them out of the box they may not keep well.

Keep the medicine in a cool, dry place where the temperature stays below 25°C.

Do not store it or any other medicine in the bathroom, near a sink, or on a windowsill.

Do not leave it in the car. Heat and damp can destroy some medicines.

Keep it where children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

If your doctor or pharmacist tells you to stop using Orudis suppositories, or the medicine has passed its expiry date, ask your pharmacist what to do with any that are left over.

Return any unused medicine to your pharmacist.

Product description

What it looks like

Orudis suppositories 100mg - are white or cream torpedo shaped suppositories

The 100mg strength is available in packs of 20 suppositories.

Ingredients

Active Ingredient:

Orudis suppositories 100mg - 100mg ketoprofen per suppository

Inactive Ingredients:

  • colloidal anhydrous silica
  • hard fat

Orudis suppositories do not contain gluten, tartrazine or any other azo dyes.

Manufacturer/Sponsor

Orudis suppositories is supplied in Australia by:

sanofi-aventis australia pty ltd
12-24 Talavera Road
Macquarie Park NSW 2113

This leaflet was prepared in April 2020

Australian Register Number(s):
100mg suppositories: AUST R 27531

® Registered Trademark

orudis-sup-ccdsv7-cmiv4-29apr20

Published by MIMS June 2020

BRAND INFORMATION

Brand name

Orudis SR Capsules and Suppositories

Active ingredient

Ketoprofen

Schedule

S4

 

Name of the medicine

Ketoprofen.

Excipients.

Capsules.

Erythrosine, ethylcellulose, gelatin, nonpareil beads (PI 1014), Opacode Blue (PI 12300), shellac, anhydrous colloidal silica, sodium lauryl sulfate, purified talc and titanium dioxide.

Suppositories.

Hard fat and anhydrous colloidal silica.

Description

Chemical name: DL-2-(3-benzoylphenyl) propionic acid. MW: 254.3. CAS: 22071-15-4. Ketoprofen is a white or off white powder with melting point of about 93°C. It is very slightly soluble in water at 20°C, 2% soluble in dimethylformide and readily soluble in benzene, ethanol, chloroform, acetone and ethyl acetate at 20°C.

Pharmacology

Animal pharmacological studies have shown that ketoprofen has anti-inflammatory, analgesic and antipyretic properties. It also inhibits prostaglandin synthetase. Ketoprofen has been shown to possess antibradykinin activity in guinea pigs and mice. Inhibition of platelet aggregation has been demonstrated in rabbits.
Ketoprofen reduces joint pain and inflammation and facilitates increase in mobility and functional independence. As with other nonsteroidal anti-inflammatory agents, it does not cure the underlying disease.

Pharmacokinetics.

Ketoprofen is readily absorbed from the gastrointestinal tract, peak plasma concentration occur 0.5 to 2 hours after a single dose. Some retardation in absorption occurs with food. The plasma half-life is about 1.6 to 1.9 hours. Binding to serum proteins (to albumin) of about 62 to 93% has been observed.
Major route of metabolism involves glucuronide formation. Traces also of ring hydroxylated derivatives have been detected. Metabolites are not biologically active.
Ketoprofen does not induce hepatic microsomal enzymes.
Excretion of mainly metabolised (up to 55%) ketoprofen after oral administration varies greatly amongst patients, 30 to 90% of the dose being excreted in urine in 24 hours. Apparent faecal excretion of metabolites ranges over 1 to 8% of orally administered dose in 5 day collections.
The bioavailability of the suppositories is 93.6% with peak serum levels attained approximately one hour after a single dose.
The absorption and elimination profiles from oral and rectal administration are identical.
The sustained release form of ketoprofen is based upon a multiple pellet system, each pellet acting as an individual delivery system bounded by a pH sensitive dialysing membrane which prevents release of ketoprofen in the stomach. About 100 pellets are needed to deliver each 100 mg of ketoprofen.
Owing to gradual release of ketoprofen, maximum plasma concentrations occur around 6 hours after administration of a single dose of 200 mg of ketoprofen. These are considerably lower (3.5 + 1 microgram/mL) than those after a single dose of 100 mg of conventional ketoprofen (10 microgram/mL). The release characteristics of Orudis SR result in an apparent elimination half-life of 8.4 hours.
There is some evidence that a heavy meal delays the absorption of ketoprofen from the sustained release formulation. However, the bioavailability of the product is unaffected.
Ketoprofen is eliminated by hepatic metabolism as an ester glucuronide conjugate; a minor pathway being aromatic hydroxylation, the resulting inactive metabolites being excreted by the kidney.
Peak plasma concentration of ketoprofen were higher (5 microgram/mL) and occurred later (10.1 hours) in elderly population (mean age 81) than in young healthy subjects (4.2 microgram/mL, 5.6 hours). The apparent elimination half-life was not significantly altered.
In a study using conventional ketoprofen, a decrease in ketoprofen conjugates and reduction in ketoprofen clearance was reported in elderly subjects (mean age 86.3 years).
Accumulation does not occur upon repeated administration of full adult doses of 200 mg/day provided there is no severe impairment of renal or hepatic function.
Severe impairment of renal function may result in impairment of excretion of conjugated ketoprofen and possible consequent regeneration of free ketoprofen from the conjugate.
Ketoprofen is highly protein bound.

Elderly: clearance and unbound fraction.

The plasma and renal clearance of ketoprofen is reduced in the elderly (mean age 73 years) compared to a younger normal population (mean age 27 years). Hence ketoprofen peak concentration and AUC increase with increasing age. Data from one trial suggest that the increase is greater in women than in men. It has not been determined whether age related changes in absorption among the elderly contribute to the changes in bioavailability of ketoprofen (see Precautions, Use in the elderly).

Indications

Rheumatoid arthritis, osteoarthritis.

Contraindications

Active or a history of gastrointestinal inflammatory disorder or ulceration, haemorrhage, chronic dyspepsia.
History of gastrointestinal bleeding or perforation, related to previous NSAIDs therapy.
Known hypersensitivity to ketoprofen, aspirin or other NSAIDs.
Patients in whom aspirin or other nonsteroidal anti-inflammatory agents induce symptoms of asthma, rhinitis or urticaria. Severe, rarely fatal anaphylactic reactions have been reported in such patients.
Third trimester of pregnancy.
Severe heart failure.
Severe renal insufficiency.
Severe hepatic impairment.
Suppositories should not be used following recent proctitis or in association with haemorrhoids.
Treatment of perioperative pain in setting of coronary artery bypass surgery (CABG).

Precautions

Cardiovascular thrombotic events.

Observational studies have shown that nonselective NSAIDs may be associated with an increased risk of serious CV events including myocardial infarction, stroke and heart failure, which may increase with dose or duration of use. Additionally patients with CV disease, history of atherosclerotic CV disease or risk factors for CV disease may be at greater risk. However, to minimise the potential risk of an adverse CV event, especially in patients with CV risk factors, the lowest effective dose should be used for the shortest possible duration. There is no consistent evidence to suggest that concurrent use of aspirin mitigates the increased risk of serious CV events associated with NSAID use.
Physicians and patients should remain alert for such CV events, even in the absence of previous CV symptoms. Patients should be informed about signs and/or symptoms of serious CV toxicity and the steps to take if they occur.
An increased risk for arterial thrombotic events has been reported in patients treated with non-aspirin NSAIDs for perioperative pain in the setting of coronary artery bypass surgery (see Contraindications).

Hypertension.

NSAIDs can lead to onset of new hypertension or worsening of pre-existing hypertension. Patients taking antihypertensives along with NSAIDs may have an impaired antihypertensive response and hence NSAIDs should be administered with caution in patients with hypertension. Furthermore, when given to patients with hypertension, blood pressure should be monitored closely during initiation of NSAID treatment and at regular intervals thereafter.
Increased risk of atrial fibrillation has been reported in association with the use of NSAIDs.

Heart failure.

Fluid retention and oedema have been observed in some patients taking NSAIDs and NSAIDs should be used with caution in patients with fluid retention or heart failure.

Gastrointestinal events.

All NSAIDs can cause GI discomfort and serious, potentially fatal GI effects such as ulcers, bleeding and perforation which may increase with dose or duration of use, but can occur at any time without warning. Upper GI ulcers, gross bleeding or perforation caused by NSAIDs occur in approximately 1% of patients treated for 3-6 months and in about 2-4% of patients treated for one year. These trends continue with longer duration of use, increasing the likelihood of developing a serious GI event at some time during the course of therapy. However, even short-term therapy is not without risk.
Due to the possibility of severe gastrointestinal lesions, particular attention should be paid to any digestive disturbance and especially to gastrointestinal bleeding. This risk is especially high in patients who continue to receive anticoagulant therapy. Elderly patients are at greater risk for serious GI events. Other risk factors associated with increased risk of developing serious GI events include history of serious GI events, smoking and alcoholism. When gastrointestinal bleeding or ulcerations occur in patients receiving NSAIDs, the medicine should be withdrawn immediately. Doctors should warn patients about the signs and symptoms of serious GI toxicity and what steps to take if they occur. The risk of serious GI events associated with ketoprofen ranged from 0.03 to 1.7% with a higher incidence in elderly.
The concurrent use of NSAIDs and aspirin does increase the risk of serious GI events.
Caution should be advised in patients receiving concomitant medications which could increase the risk of ulceration or bleeding, such as oral corticosteroids, anticoagulants such as warfarin, selective serotonin reuptake inhibitors, nicorandil or antiplatelet agents such as aspirin (see Interactions with Other Medicines).

Serious cutaneous reactions.

NSAIDs may very rarely cause serious cutaneous AEs such as exfoliative dermatitis, Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), which can be fatal and occur without warning. These serious adverse events are idiosyncratic and are independent of dose or duration of use. Patients appear to be at highest risk of these reactions early in the course of therapy, the onset of the reaction occurring in the majority of cases within the first month of treatment. Patients should be advised of the signs and symptoms of serious skin reactions and to consult their doctor at the first appearance of skin rash or any signs of hypersensitivity.

Steroid therapy.

Withdrawal of concomitant steroid therapy.

It is recommended that if steroids are reduced or discontinued during ketoprofen therapy, the dose should be reduced slowly and patients should be observed closely for adverse effects, particularly adrenal insufficiency and exacerbation of the symptoms of rheumatoid arthritis.

Infection.

As is the case with other NSAIDs, in the presence of an infectious disease, it should be noted that the anti-inflammatory, analgesic, and antipyretic properties of ketoprofen may mask the usual signs of infection, such as fever.

Haematology.

There have been sporadic reports of decreased haematocrit and haemoglobin values without progressive deterioration on prolonged administration of the medicine. Anaemia is commonly observed in rheumatoid arthritis patients and is sometimes aggravated by nonsteroidal anti-inflammatory medicines which may produce fluid retention or significant gastrointestinal blood loss in some patients. Patients on long-term treatment with NSAIDs, including ketoprofen, should have their haemoglobin or haematocrit checked if they develop signs or symptoms of anaemia.

Renal function.

Inhibition of renal prostaglandin synthesis by NSAIDs may interfere with renal function, especially in the presence of existing renal disease. As with other NSAIDs, ketoprofen should be used with caution in patients with renal impairment. At the start of treatment and periodically, renal function must be carefully monitored in patients with heart failure, cirrhosis and nephrosis, in patients receiving diuretic therapy, in patients with chronic renal impairment, particularly if the patient is elderly. In these patients, administration of ketoprofen may induce a reduction in renal blood flow caused by prostaglandin inhibition and lead to renal decompensation. Abnormalities in LDH and BUN have occurred in patients on Orudis therapy.

Hyperkalaemia.

Hyperkalaemia may occur, especially in patients with underlying diabetes, renal failure, and/or concomitant treatment with hyperkalaemia promoting agents. Potassium levels must be monitored under these circumstances (see Interactions with Other Medicines).

Hepatic function.

Impaired hepatic function.

Serious hepatic adverse events appear to be rare with ketoprofen. Rare cases of jaundice and hepatitis have been described with ketoprofen. With NSAIDs abnormal liver function tests (such as elevation of AST, ALT and SAP) may occur in up to 15% of patients. These abnormalities may progress, may remain essentially unchanged, or may resolve with continued therapy. Meaningful elevations (three times the upper limit of normal) of ALT or AST occurred in controlled clinical trials in less than 1% of patients.
Physicians and patients should remain alert for the hepatotoxicity. Patients should be informed about the signs and/or symptoms of hepatotoxicity (e.g. nausea, fatigue, lethargy, pruritus, jaundice, abdominal tenderness in the right upper quadrant and flu-like symptoms) and the steps to take should these signs and/or symptoms occur. If an abnormal liver function test occurs liver function should be monitored until it returns to normal. If a significant abnormality persists, Orudis should be discontinued. It is recommended that in those patients with a history of liver dysfunction periodic liver function tests be carried out.

Plasma protein binding medicines.

Orudis is highly protein bound. Concomitant use of other protein binding medicines, e.g. anticoagulants, sulphonamides and hydantoins, might necessitate modification of dosage in order to avoid increased levels of such medicines resulting from competition for plasma protein binding sites.

Ophthalmological effects.

Adverse ophthalmological effects have been observed with nonsteroidal anti-inflammatory agents; accordingly, in patients who develop visual disturbances during treatment with Orudis, treatment should be discontinued pending a complete ophthalmological examination.
Patients should be warned about the potential for somnolence, dizziness or convulsions, and advised not to drive or operate machinery if these symptoms occur.

Use in pregnancy.

(Category C)
The use of NSAIDs may impair female fertility and is not recommended in women attempting to conceive. In women who have difficulties conceiving or who are undergoing investigation of infertility, withdrawal of the NSAID should be considered.
Data from epidemiological studies suggest an increased risk of miscarriage after the use of a prostaglandin synthesis inhibitor in early pregnancy.

During the first and second trimester.

In mice and rats there is no evidence of teratogenic or embryotoxicity. In the rabbit slight embryotoxicity likely related to maternal toxicity has been reported. As the safety of ketoprofen in pregnant women has not been evaluated, the use of ketoprofen during the first and second trimester of pregnancy should be avoided.

During the third trimester of pregnancy.

NSAIDs have an inhibitory effect on prostaglandin synthesis and, when given during the latter part of pregnancy, may cause cardiopulmonary (closure of the foetal ductus arteriosus) and renal toxicity. When given at term, they prolong labour and delay parturition and prolonged bleeding time in both mother and child may occur. Therefore, ketoprofen is contraindicated during the last trimester of pregnancy.

Use in lactation.

No data are available on excretion of ketoprofen in human milk. In rats, ketoprofen at doses of 9 mg/kg (54 mg/m2/day; approximately 0.3 times the maximum recommended human therapeutic dose) did not affect perinatal development. Upon administration to lactating dogs, the milk concentration of ketoprofen was found to be 4 to 5% of the plasma drug level. As with other medicines that are excreted in milk, ketoprofen is not recommended for use in nursing mothers.

Paediatric use.

Ketoprofen is not recommended for children under 12 years since safety and efficacy in this age group have not been established.

Use in the elderly.

In pharmacokinetic studies, ketoprofen clearance was reduced in older patients receiving ketoprofen, compared with younger patients. Peak ketoprofen concentrations and free drug AUC were increased in older patients. The glucuronide conjugate of ketoprofen, which can serve as a potential reservoir for the parent drug, is known to be substantially excreted by the kidney. Because elderly patients are more likely to have decreased renal function, care should be taken in dose selection. It is recommended that the initial dosage of ketoprofen should be reduced for patients over 75 years of age and it may be useful to monitor renal function. In addition, the risk of toxic reactions to this drug may be greater in patients with impaired renal function. Elderly patients may be more sensitive to the antiprostaglandin effects of NSAIDs (on the gastrointestinal tract and kidneys) than younger patients. In particular, elderly or debilitated patients who receive NSAID therapy seem to tolerate gastrointestinal ulceration or bleeding less well than other individuals, and most spontaneous reports of fatal GI events are in this population. Therefore, caution should be exercised in treating the elderly, and when individualizing their dosage, extra care should be taken when increasing the dose.

Effect on laboratory tests.

Because serious GI tract ulceration and bleeding can occur without warning symptoms, physicians should follow chronically treated patients for the signs and symptoms of ulceration and bleeding and should inform them of the importance of this follow-up.

Interactions

The following interactions have been studied using conventional ketoprofen at a dose of 200 mg daily.

Medicinal products that can promote hyperkalaemia.

The risk of hyperkalaemia can be enhanced when ketoprofen is administered concomitantly with potassium salts, potassium sparing diuretics, ACE inhibitors and angiotensin II antagonists, NSAIDs, heparins (low molecular weight or unfractioned), cyclosporin, tacrolimus and trimethoprim (see Precautions).

Antacids.

Concomitant administration of magnesium hydroxide and aluminium hydroxide does not interfere with the rate or extent of the absorption of ketoprofen.

NSAIDs (including cyclooxygenase-2 selective inhibitors) and high dose salicylates (e.g. aspirin).

Ketoprofen may present an additive effect with other NSAIDs (increased risk of gastrointestinal ulcer and/or haemorrhage). Therefore, concomitant administration is not advised.
Ketoprofen does not alter aspirin absorption. However, in a study of 12 normal subjects, concurrent administration of aspirin decreased ketoprofen protein binding and increased ketoprofen plasma clearance from 0.07 L/kg/hour without aspirin to 0.11 L/kg/hour with aspirin. The clinical significance of these changes has not been adequately studied. Therefore, concurrent use of aspirin and ketoprofen is not recommended.

Diuretics.

Hydrochlorothiazide given concomitantly with ketoprofen produces a reduction in urinary potassium and chloride excretion compared to hydrochlorothiazide alone. Patients and particularly dehydrated patients, taking diuretics are at greater risk of developing renal failure secondary to a decrease in renal blood flow caused by prostaglandin inhibition. Such patients should be rehydrated before initiating coadministration therapy and renal function monitored when the treatment is started.

Digoxin.

In a study of 12 patients with congestive heart failure where ketoprofen and digoxin were concomitantly administered, ketoprofen did not alter the serum levels of digoxin. However, caution is advised, in particular in patients with renal impairment, since NSAIDs may reduce renal function and decrease renal clearance of cardiac glycosides.

Lithium.

There is a risk of elevation of lithium plasma levels, sometimes reaching toxic levels, due to decreased lithium renal excretion. Where necessary, plasma lithium levels should be closely monitored and the lithium dosage levels adjusted during and after NSAID therapy.

Parenteral heparin and platelet aggregation inhibitors (i.e. ticlopidine, clopidogrel).

Increased risk of bleeding. If concomitant use is unavoidable, patient should be closely monitored including laboratory test results (bleeding time).

Thrombin inhibitors (such as dabigatran), direct factor Xa inhibitors (such as apixaban, rivaroxaban).

Increased risk of bleeding. If coadministration is unavoidable, patient should be closely monitored.

Vitamin K antagonists (such as warfarin).

Concurrent use of NSAIDs and warfarin has been associated with severe, sometimes fatal haemorrhage. The exact mechanism of the interaction between NSAIDs and warfarin is unknown, but may involve enhanced bleeding from NSAID induced gastrointestinal ulceration, or an additive effect of anticoagulation by warfarin and inhibition of platelet function by NSAIDs. Ketoprofen should be used in combination with warfarin only if absolutely necessary, and patients taking this combination of medicines should be closely monitored.

Probenecid.

Probenecid increases both free and bound ketoprofen through reducing the plasma clearance of ketoprofen to about one-third as well as decreasing its protein binding. Therefore, the combination of ketoprofen and probenecid is not recommended.

Methotrexate.

Methotrexate at doses greater than 15 mg/week.

Methotrexate is highly protein bound and may be displaced by NSAIDs including ketoprofen. Concomitant administration of some NSAIDs with high dose methotrexate therapy has been reported to elevate and prolong serum methotrexate levels, resulting in severe haematologic and gastrointestinal toxicity which may lead to death.

Methotrexate at doses lower than 15 mg/week.

During the first weeks of combination treatment, the full blood count should be monitored weekly. If there is any alteration of the renal function, or if patient is elderly, monitoring should be more frequent.

Cyclosporin and tacrolimus.

There is increased risk of nephrotoxicity.

Pentoxifylline.

There is an increased risk of bleeding. More frequent clinical monitoring and monitoring of bleeding time is required.

Tenofovir.

Concomitant administration of tenofovir disoproxil fumarate and NSAIDs may increase the risk of renal failure.

Nicorandil.

In patients concomitantly receiving nicorandil and NSAIDs, there is an increased risk for severe complications such as gastrointestinal ulceration, perforation and haemorrhage (see Precautions, Gastrointestinal events).

Antihypertensive agents (beta-blockers, angiotensin converting enzyme inhibitors, diuretics).

There is a risk of decrease in antihypertensive potency (inhibition of vasodilator prostaglandins by NSAIDs).

ACE inhibitors and angiotensin II antagonists.

In patients with compromised renal function (e.g. dehydrated patients or elderly patients), the coadministration of an ACE inhibitor or angiotensin II antagonist and agents that inhibit cyclooxygenase may result in further deterioration of renal function, including possible acute renal failure.

Combination use of ACE inhibitors or angiotensin receptor antagonists, anti-inflammatory medicines and thiazide diuretics.

Concomitant use of a renin angiotensin system inhibiting medicine (ACE inhibitor or angiotensin receptor antagonist), an anti-inflammatory medicine (NSAID, including COX-2 inhibitor) and a thiazide diuretic may increase the risk of renal impairment. This includes use in fixed combination products containing more than one class of medicine. The combination of these agents should be administered with caution, especially in the elderly and in patients with pre-existing renal impairment. Renal function (serum creatinine) should be monitored after initiation of concomitant therapy and periodically thereafter.

Thrombolytics.

There is an increased risk of bleeding.

Gemeprost.

The efficacy of gemeprost may be reduced.

IUD.

The efficacy of IUDs may be reduced and result in a pregnancy.

Corticosteroids.

Increased risk of gastrointestinal ulceration or bleeding (see Precautions, Steroid therapy, and Gastrointestinal events).

Selective serotonin reuptake inhibitors (SSRIs).

Increased risk of gastrointestinal bleeding (see Precautions, Gastrointestinal events).

Adverse Effects

The following adverse events have been observed with ketoprofen.

More common reactions.

(Incidence greater than 1%.)

Gastrointestinal.

Dyspepsia (11.5%), nausea*, abdominal pain*, diarrhoea*, constipation*, flatulence*, anorexia, vomiting, stomatitis, gastralgia.

Central nervous system.

Headache*, dizziness, CNS inhibition or excitation*.

Special senses.

Tinnitus, visual disturbance.

Dermatological.

Rash.

Urogenital.

Impairment of renal function (oedema, increased BUN)*, signs or symptoms of urinary tract irritation.
*Incidence greater than 3%.

Less common reactions.

(Incidence less than 1%.)

Gastrointestinal.

Appetite increase, dry mouth, gastralgia, dyspepsia, abdominal pain, nausea, vomiting, diarrhoea, constipation, flatulence, eructation, gastritis, stomatitis, rectal haemorrhage, melaena, faecal occult blood, salivation, peptic ulcer, gastrointestinal perforation, haematemesis, intestinal ulceration, gastrointestinal bleeding, exacerbation of colitis and Crohn's disease, pancreatitis.

Central nervous system.

Amnesia, confusion, impotence, migraine, paraesthesia, vertigo, fatigue, tension, anxiety, drowsiness, convulsions, depression, hallucinations, aseptic meningitis, mood disorder.
Aseptic meningitis has been reported as a potential rare adverse effect from the administration of several anti-inflammatory medications, including selective and nonselective COX inhibitors.

Special senses.

Conjunctivitis, conjunctivitis sicca, eye pain, hearing impairment, retinal haemorrhage and pigmentation change, taste perversion.

Dermatological.

Alopecia, eczema, pruritus, purpuric rash, sweating, urticaria, angioedema, bullous rash including Stevens-Johnson syndrome, toxic epidermal necrolysis, exfoliative dermatitis, photosensitivity discolouration, onycholysis, flushing, acute generalized exanthematous pustulosis.

Body as a whole.

Chills, oedema, pain, allergic reaction, anaphylactic reactions (including shock).

Cardiovascular.

Hypertension, palpitation, tachycardia, congestive heart failure, peripheral vascular disease, vasodilation, vasculitis (including leukocytoclastic vasculitis), bruising, exacerbation of heart failure, atrial fibrillation.

Haematological.

Hypocoagulability, agranulocytosis, anaemia, haemolysis, purpura, thrombocytopenia, bone marrow aplasia, haemolytic anaemia, leucopenia.

Metabolic and nutritional.

Thirst, weight gain, weight loss, hepatic dysfunction, hyponatraemia, hyperkalaemia, elevations of transaminase levels, rare cases of hepatitis.

Mouth.

Mouth ulcers, sore tongue, inflammation of the mouth and gum have been reported.

Musculoskeletal.

Myalgia.

Respiratory.

Dyspnoea, haemoptysis, epistaxis, pharyngitis, rhinitis, laryngeal oedema, asthmatic attack, bronchospasm (particularly in patients with hypersensitivity to aspirin and other NSAIDs).

Urogenital.

Menometrorrhagia, haematuria, renal failure, abnormal renal function tests, interstitial nephritis, nephrotic syndrome.

Anorectal.

These include local pain, burning, pruritus, tenesmus, rarely, rectal bleeding, which have been reported in approximately 16% of patients. In clinical trials, 5% of patients discontinued rectal therapy for these reasons.

Hypersensitivity reactions.

Dermatological reactions, rash, pruritus, urticaria, angioedema.

Dosage and Administration

After assessing the risk/ benefit ratio in each individual patient, the lowest effective dose for the shortest possible duration should be used. Patients on long-term treatment should be reviewed regularly with regards to efficacy, risk factors and ongoing need for treatment.

Suppositories.

Normal suppository dosage is 1 suppository (100 mg) late at night supplemented as required with Orudis capsules during daytime.
Orudis suppositories are especially appropriate for controlling overnight symptoms (severity of night and morning pain; duration and severity of morning stiffness). Suppositories administered late at night provide more consistent effective control of overnight symptoms than oral medication.

SR (sustained release).

100 to 200 mg once daily depending on the patient's weight and on the severity of symptoms. Orudis SR should be taken with food.

Use in the elderly.

It is generally advisable in the elderly to begin ketoprofen therapy at the lower end of the dosage range and to maintain such patients on the lowest effective dosage.

Overdosage

Signs and symptoms following acute NSAID overdose are usually limited to lethargy, drowsiness, abdominal pain, nausea and vomiting, which are generally reversible with supportive care. Respiratory depression, coma or convulsions have occurred following large ketoprofen overdoses. Gastrointestinal bleeding, hypotension, hypertension or acute renal failure may occur, but are rare.
Patients should be managed by symptomatic and supportive care following an NSAID overdose. There are no specific antidotes. Gut decontamination may be indicated in patients with symptoms seen within 4 hours (longer for sustained release products) or following a large overdose (5 to 10 times the usual dose). Administration of activated charcoal in an attempt to reduce absorption of ketoprofen should be considered. Forced diuresis, alkalinization of the urine, haemodialysis or haemoperfusion would probably not be useful due to ketoprofen's high protein binding.
Due to the sustained release characteristics of Orudis SR, it should be expected that ketoprofen will continue to be absorbed for up to 16 hours after ingestion.
Contact the Poisons Information Centre on 131 126 for advice on management of overdosage.

Presentation

Suppositories, 100 mg: 20's (blister pack).
Sustained release capsules, 200 mg (white/pink, containing white pellets, marked ORUDIS SR 200): 4's*, 28's, 30's*, 100's* (blister pack).
*Not currently marketed in Australia.

Storage

Store below 25°C. Store in a dry place.

Poison Schedule

S4.